Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 147, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 31, 2016, 9:52 PM MDT for Union County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2016, 9:52 PM MDT (03:52 UTC)
- Expired
- Aug 31, 2016, 10:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Pueblo radar (KPUX), 189 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
395
WUUS55 KABQ 010352
SVRABQ
NMC059-010430-
/O.NEW.KABQ.SV.W.0147.160901T0352Z-160901T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
952 PM MDT WED AUG 31 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL UNION COUNTY IN NORTHEASTERN NEW MEXICO...
* UNTIL 1030 PM MDT
* AT 952 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 22 MILES WEST OF
KENTON...OR 27 MILES EAST OF DES MOINES...MOVING SOUTHWEST AT 10
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL UNION COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 3699 10337 3690 10326 3664 10343 3682 10368
TIME...MOT...LOC 0352Z 043DEG 10KT 3690 10337
HAIL...1.25IN
WIND...60MPH
$$
342 follow-up statements
054
WWUS55 KABQ 010409
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 PM MDT WED AUG 31 2016
NMC059-010430-
/O.CON.KABQ.SV.W.0147.000000T0000Z-160901T0430Z/
UNION-
1009 PM MDT WED AUG 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTH CENTRAL UNION COUNTY...
AT 1009 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 21 MILES NORTH OF
CLAYTON LAKE STATE PARK...OR 23 MILES EAST OF DES MOINES...MOVING
SOUTHWEST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL UNION COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3696 10343 3688 10331 3664 10343 3682 10368
TIME...MOT...LOC 0409Z 053DEG 11KT 3687 10343
HAIL...1.00IN
WIND...60MPH
$$
34944
WWUS55 KABQ 010427
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1027 PM MDT WED AUG 31 2016
NMC059-010436-
/O.EXP.KABQ.SV.W.0147.000000T0000Z-160901T0430Z/
UNION-
1027 PM MDT WED AUG 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UNION COUNTY
WILL EXPIRE AT 1030 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM. PERSONS IN THE PATH OF THIS STORM SHOULD CONTINUE
MONITORRING IN THE EVENT THE STORM STRENGTHENS AGAIN.
LAT...LON 3696 10343 3688 10331 3664 10343 3682 10368
TIME...MOT...LOC 0424Z 043DEG 10KT 3687 10343
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:40 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 6:40 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 640 PM MDT WED AUG 31 2016 .UPDATE... Quick update to mainly tweak pops this evening and then add patchy fog after midnight. HRRR seems to have a pretty good handle on the convection currently, and does suggest that there may be increased convection closer to sunrise across the southeast, like previous nights, thus have kept somewhat higher pops in after midnight. Updates out shortly. 34 && .PREV DISCUSSION...550 PM MDT WED AUG 31 2016... .AVIATION... 00Z TAF CYCLE Mostly VFR through 06Z tonight although patchy MVFR cigs with heavier rain from embedded TSRA. Some mt obscurations to continue also across central mt chain. A few pockets of IFR/LIFR conditions with low VSBYS and CIGS are expected across the east half of NM again tonight after approx 06z. Best chance at ROW followed by TCC and LVS. Across west half NM expect just isolated showers and a stray thunderstorm until 06z then dry later tonight with VFR conditions. More of the same Thursday with rain favoring the mountains and areas south of I-40. && .PREV DISCUSSION...351 PM MDT WED AUG 31 2016... .SYNOPSIS... Scattered showers and thunderstorms will favor areas along and east of the central mountain chain this evening. A few storms may may make it into the Santa Fe and Albuquerque metros this evening. A few strong storms will continue after sunset across Roosevelt County. On Thursday, showers and storms will favor the mountains and adjacent highlands. A weak upper level wave will bring good chances for showers and thunderstorms to much of western and northern New Mexico Friday. Drier air aloft will confine isolated storms to the southeast half of the state Saturday. Sunday into Labor Day, dry and warmer conditions are expected. && .DISCUSSION... Strengthening high/ridge aloft along the UT/CO line changing steering flow aloft across northern New Mexico to nly/nely. Main problem is getting strong enough surface heating to result in a longer-lived updraft. 18Z NAM12 indicating that the flow aloft will strengthen such that showers and thunderstorms have the potential to move south/southwest into the Santa Fe and ABQ metros early this evening. Models agree that showers and storms will be more traditional, firing up during the late morning and early afternoon over all mountain ranges as well as across the southeast plains. Storm motion will be light and variable Thursday afternoon as the above mentioned upper high/ridge axis moves overhead. On Friday, models sticking with the idea of brining up a weak short-wave trough on increasing southwest flow aloft ahead of an unseasonably deep closed low moving eastward through far southern British Columbia. GFS and NAM favoring western and northern New Mexico with showers and thunderstorms Friday afternoon and evening and east-central and northeast NM Friday night. Southwest flow aloft brings drier air aloft for Saturday. NAM and GFS confine isolated storm coverage to the southeast half or so of the state Saturday afternoon and evening. By Sunday into Labor Day, dry air aloft wins out and for the first time in quite awhile, precipitation chances have been removed from the forecast. 12Z operational GFS and ECMWF are in very good agreement for next week. Both bring up a slug of monsoon moisture ahead of a trough/closed low moving east through the PACNW and northern Rockies Tuesday. Both models then hint at brining up moisture associated with a tropical system (currently disturbance 1) just southwest of the Baja tip Wednesday. Both models keep too much dry NWLY flow aloft across central and northern NM but that may change if the trough ends up being slightly deeper and the flow backs just a bit more. 33 && .FIRE WEATHER... Just about all of NM west of the central mtn chain moistened up over the past 24 hours and the result has been a modest uptick in shower and thunderstorm development there. It remains moist across the east, though wetting rains have been less widespread today than Tue. It now looks as though the se half of the fcst area should see most of their remaining precip during this wet period spread out between tonight and Sat, the nw half still looks to be between Wed and Fri, but in general most of the state is looking at a significant drop in the remaining amounts of rain expected during their aforementioned peak periods. Thus, while not eliminated, burn scar flash flooding risk will be at least a bit reduced. Atmospheric drying and a major downtick in showers and storms still expected to begin in the Fri to Sat and go well into next week. A moderately easterly gap wind is again expected below canyons into portions of the Rio Grande Valley this evening, though likely a bit lighter than Tue night. Wind speeds otherwise will be mostly 5 to 15 mph or less across the fcst area. All or very nearly all of the fcst area should see very good to excellent RH recoveries the next two, perhaps three, nights, then recoveries will range mostly from fair to very good, best in the southeast third or so. Temps will stay at least slightly below normal most of the fcst area through Fri then begin to recover, reaching a little above normal across at least the east and south by Sun. Haines indices will remain low at 2 to 3 through at least the weekend across the se third to half of the state and through Fri across the rest of the state with a significant increase thereafter. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 34
Hazardous weather outlook, Aug 31, 3:57 AM MDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 357 AM MDT WED AUG 31 2016 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 357 AM MDT WED AUG 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO FLOODING...ESPECIALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLOW MOVING THUNDERSTORMS THURSDAY AND THURSDAY NIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO FLOODING OVER MUCH OF NORTHERN AND CENTRAL NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG NMWX.
In the hours before
Special weather statement, Aug 31, 9:49 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 949 PM MDT WED AUG 31 2016 NMZ530-010415- UNION COUNTY- 949 PM MDT WED AUG 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UNION COUNTY UNTIL 1015 PM MDT... AT 949 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES WEST OF KENTON...OR 28 MILES EAST OF DES MOINES...MOVING SOUTHWEST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL UNION COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3699 10335 3690 10321 3665 10341 3684 10366 TIME...MOT...LOC 0349Z 043DEG 10KT 3691 10336 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:49 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.